Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 440, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 17, 2001, 10:46 AM CST for Jefferson County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2001, 10:46 AM CST (16:46 UTC)
- Expired
- Dec 17, 2001, 11:15 AM CST
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Jefferson County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 481 m²/s²
- 0-3 km storm-relative helicity
- 617 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
265 WUUS54 KBMX 171646 SVRBHM ALC073-171715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1046 AM CST MON DEC 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN ALABAMA * UNTIL 1115 AM CST * AT 1042 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST JEFFERSON...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMSVILLE... CARDIFF...GARDENDALE AND WARRIOR. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:58 AM CST, 48 minutes earlier.
Area forecast discussion, Dec 17, 9:58 AM CST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 958 AM CST MON DEC 17 2001 CURRENT WX SITUATION UNFOLDING ABOUT AS EXPECTED...WITH BROAD AXIS OF PCPN SLOLY WORKING EWD ACRS THE NCNTL AND WRN COUNTIES AT PRESENT. THIS ACTIVITY SHOULD MOVE INTO THE CNTL/ERN ZONES BY AFTN...WITH A SECOND LINE OF CONVECTION POSSIBLY DEVELOPING BACK OVER NW AL ALONG MAIN WIND SHIFT LINE...WHERE A WEAK SECONDARY INSTABILITY MAX CURRENTLY EXISTS. WL UPDATE ZONES SHORTLY TO TOUCH UP WRDG SLGTLY...OTHERWISE FCST IN GOOD SHAPE. STILL NOT EXICITED ABOUT SEVERE PROSPECTS...ALTHO VWPS/BASE VELOCITY PRODUCTS ARE DEPICTING 40-60KTS OVR NCNTL AL...AND SOME OF THIS MOMENTUM COULD GET TRANSFERRED TO THE SFC AS THE CONVECTIVE LINE MOVES THRU THIS MORNING. 66 .BMX... AL...NONE.
In the hours before
Special weather statement, Dec 17, 7:30 AM CST, 3 hours 16 minutes before
ALZ001>050-171500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CST MON DEC 17 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT PUSHING THROUGH THE SOUTHEASTERN UNITED STATES WILL BRING SHOWERS AND THUNDERSTORMS TO MOST OF NORTH AND CENTRAL ALABAMA TODAY. AS CONDITIONS WARM UP DURING THE DAY...SOME OF THE STORMS MAY BECOME STRONG OR SEVERE. THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE LIMITING FACTOR FOR THE SEVERE THUNDERSTORMS WILL BE THE AMOUNT OF INSTABILITY. A BLANKET OF CLOUDS MAY KEEP SURFACE AIR TEMPERATURES FROM GETTING TOO WARM...AND LIMIT INSTABILITY. THIS WOULD HINDER SEVERE THUNDERSTORM DEVELOPMENT. HOWEVER...BREAKS IN THE CLOUDS LATE THIS MORNING AND THIS AFTERNOON COULD LET CONDITIONS WARM UP...AND THEREBY INCREASE THE INSTABILITY. THIS WOULD LEAD TO A BETTER CHANCE OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT TIME WILL BE FROM LATE MORNING UNTIL AROUND SUNSET. AFTER THAT...THE PASSAGE OF THE COLD FRONT WILL USHER IN A COOLER AND MORE STABLE AIRMASS. NO HAZARDOUS WEATHER IS EXPECTED TONIGHT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION LATER TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 10:55 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 35 min |
| Dec 17, 1:03 PM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.